Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Viscosity methods for piecewise smooth solutions to scalar conservation laws

Authors: Tao Tang and Zhen-huan Teng
Journal: Math. Comp. 66 (1997), 495-526
MSC (1991): Primary 65M10, 65M05, 35L65
MathSciNet review: 1397446
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that for scalar conservation laws, if the flux function is strictly convex, and if the entropy solution is piecewise smooth with finitely many discontinuities (which includes initial central rarefaction waves, initial shocks, possible spontaneous formation of shocks in a future time and interactions of all these patterns), then the error of viscosity solution to the inviscid solution is bounded by $O( \epsilon \vert \log \epsilon \vert + \epsilon )$ in the $L^1$-norm, which is an improvement of the $O( \sqrt {\epsilon })$ upper bound. If neither central rarefaction waves nor spontaneous shocks occur, the error bound is improved to $O(\epsilon )$.

References [Enhancements On Off] (What's this?)

  • 1. N. S. Bakhvalov, Estimation of the error of numerical integration of a first-order quasilinear equation, Zh. Vychisl. Mat. i Mat. Fiz., 1 (1961), pp. 771-783; English transl. in USSR Comput. Math. and Math. Phys., 1 (1962), pp. 926-938. MR 27:2123
  • 2. C. M. Dafermos, Generalized characteristics and the structure of solutions of hyperbolic conservation laws, Indiana Univ. Math. J., 26 (1977), pp. 1097-1119. MR 56:16151
  • 3. H. Fan, Existence of discrete traveling waves and error estimates for Godunov schemes of conservation laws, Preprint (1996).
  • 4. J. Goodman and Z. Xin, Viscous limits for piecewise smooth solutions to systems of conservation laws, Arch. Rational Mech. Anal., 121 (1992), pp. 235-265. MR 93k:35167
  • 5. E. Harabetian, Rarefactions and large time behavior for parabolic equations and monotone schemes, Comm. Math. Phys., 114 (1988), pp. 527-536. MR 89d:35084
  • 6. A. Harten, The artificial compression method for computation of shocks and contact discontinuities, Comm. Pure Appl. Math., 30 (1977), pp. 611-638. MR 55:11637
  • 7. A. Harten, J. M. Hyman and P. D. Lax, On finite difference approximations and entropy conditions for shocks, Comm. Pure Appl. Math., 29 (1976), pp. 297-322. MR 54:1640
  • 8. G. Jennings, Discrete shocks, Comm. Pure Appl. Math. 27 (1974), pp. 25-37. MR 49:3358
  • 9. H.-O. Kreiss and J. Lorenz, Initial-Boundary Value Problems and the Navier-Stokes Equations, Academic Press, 1989. MR 91a:35138
  • 10. N. N. Kuznetsov, Accuracy of some approximate methods for computing the weak solutions of a first-order quasi-linear equation, USSR Comput. Math. and Math. Phys., 16 (1976), pp. 105-119. MR 58:3510
  • 11. P. D. Lax, Hyperbolic systems of conservation laws II, Comm. Pure Appl. Math., 10 (1957), pp. 537-566. MR 20:176
  • 12. J. Liu and Z. Xin, $L^1$-stability of stationary discrete shocks, Math. Comp., 60 (1993), pp. 233-244. MR 93d:35097
  • 13. R. J. LeVeque, Numerical Methods for Conservation Laws, Birkhauser, 2nd ed., 1992. MR 92m:65106
  • 14. B. J. Lucier, Error bounds for the methods of Glimm, Godunov and LeVeque, SIAM J. Numer. Anal., 22 (1985), pp. 1074-1081. MR 88a:65104
  • 15. O. A. Oleinik, Discontinuous solutions of non-linear differential equations, Amer. Math. Soc. Transl., 26 (1963), pp. 95-172. MR 27:1721
  • 16. J. Smoller, Shock Waves and Reaction-Diffusion Equations, Springer-Verlag, 1983. MR 84d:35002
  • 17. D. G. Schaeffer, A regularity theorem for conservation laws, Adv. in Math., 11 (1973), pp. 368-386. MR 48:4523
  • 18. E. Tadmor and T. Tassa, On the piecewise smoothness of entropy solutions to scalar conservation laws, Commun. in PDEs, 18 (1993), pp. 1631-1652. MR 94g:35144
  • 19. T. Tang and Z.-H. Teng, The sharpness of Kuznetsov's $O(\sqrt {\Delta x})$ $\, L^1$-error estimate for monotone difference schemes. Math. Comp., 64 (1995), pp.581-589. MR 95f:65176
  • 20. Z.-H. Teng and P. W. Zhang, Optimal $L^1$-rate of convergence for viscosity method and monotone scheme to piecewise constant solutions with shocks, 1994. To appear in SIAM J. Numer. Anal.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65M10, 65M05, 35L65

Retrieve articles in all journals with MSC (1991): 65M10, 65M05, 35L65

Additional Information

Tao Tang
Affiliation: Department of Mathematics and Statistics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6

Zhen-huan Teng
Affiliation: Department of Mathematics, Peking University, Beijing 100871, China

Keywords: Hyperbolic conservation laws, error estimate, viscosity methods, piecewise smooth
Received by editor(s): November 2, 1995
Received by editor(s) in revised form: April 5, 1996
Additional Notes: Research of the first author was supported by NSERC Canada Grant OGP0105545.
Research of the second author was supported by the National Natural Science Foundation of China and the Science Fund of the Education Commission of China.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society